Wisconsin, 2025

Hail in Wisconsin, June 19, 2025

June 19, 2025 · NWS MPX · 17 events in 3 counties and zones

An isolated cell developed along an instability gradient in the late afternoon of June 19th across eastern Minnesota. As the cell moved southeastward near Osceola, WI, the cell rapidly developed into a long-tracked supercell which produced a swath of quarter to golf ball size hail across St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

An isolated cell developed along an instability gradient in the late afternoon of June 19th across eastern Minnesota. As the cell moved southeastward near Osceola, WI, the cell rapidly developed into a long-tracked supercell which produced a swath of quarter to golf ball size hail across St. Croix and Pierce Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 19, 2:43 PM CST, 3 hours 25 minutes earlier. Its key messages:

  • Thunderstorms likely tonight into Friday morning, with a few severe thunderstorms possible.
  • Severe thunderstorms likely across northern Minnesota and Wisconsin late Friday night, still uncertain how far south the risk may extend into central Minnesota and west central Wisconsin.
  • Hot and very humid this weekend with heat indices above 100 degrees. Extreme Heat Watches and Warnings are in effect.
  • The active weather pattern continues next week with the potential for heavy rain.
Area forecast discussion, Jun 19, 2:43 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
343 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Thunderstorms likely tonight into Friday morning, with a few
  severe thunderstorms possible.

- Severe thunderstorms likely across northern Minnesota and
  Wisconsin late Friday night, still uncertain how far south the
  risk may extend into central Minnesota and west central Wisconsin.

- Hot and very humid this weekend with heat indices above 100
  degrees. Extreme Heat Watches and Warnings are in effect.

- The active weather pattern continues next week with the
  potential for heavy rain.

&&

.DISCUSSION...
Issued at 343 PM CDT Thu Jun 19 2025

A few showers and thunderstorms passed across western Wisconsin
earlier today, but since satellite imagery indicates just fair
wx cu at the moment. Temperatures are exceeding forecast values
today across west central MN with widespread 90s in the typical
warm areas, but quite impressive 97 and 95 degree readings in
Madison and Canby, respectively, at 3 PM. That will be a sign of
things to come in the next few days.

So far there have been no signs of renewed convective
development, but weak ripples in the mid levels combined with
increasing instability could spark a few thunderstorms later
this afternoon and early evening north of I-94. The main round
will come overnight as a strengthening 40-50 kt LLJ feeds a
complex of storms originating over southwestern ND this
afternoon. This complex will track east across southern ND, then
dive southeast along I-94 overnight. Moderately steep mid level
lapse rates (6-7 C/km) and 40-50 kts of deep layer shear could
give enough support for a few severe storms capable of large
hail and damaging winds. Strong moisture transport with the LLJ
impinging on the cluster of storms could result in some
backbuilding and heavy rainfall, but overall the complex will
be fairly progressive, reaching western Wisconsin by early
Friday morning. The LLJ will veer to the east and the remaining
convection will exit to southern WI by mid to late morning.

Behind the complex, a surface front/residual outflow will be
reinforced along or just south of I-94 and an impressive
temperature gradient should materialize by afternoon. Southeast
flow will keep highs generally in the mid 80s northeast of the
boundary, but the heat wave will begin building north into
southwestern MN. It's already in the upper 90s today in parts of
western MN, so it may reach 100 tomorrow as 925 mb temps
exceeding 30C begin to arrive. Potential of this would increase
if southeast winds become more south and downsloping aid in the
heating. Dew points near the front will surge into the mid 70s
by afternoon but could mix down into the 60s in southwestern MN
where the best mixing and hottest temps are forecast. Upgraded
the Extreme Heat Watch to a warning beginning Friday along and
south of the MN River, with a Heat Advisory buffering that to
the east where the combination of lower temperatures but higher
dew points could still result in heat indices near 100.

By Friday afternoon, a redevelopment of the LLJ should occur
and will strengthen markedly to 50-60 kts Friday night. The nose
of the jet will focus across central or northern MN. In
addition, as the hot and humid airmass begins to work in, 700 mb
temperatures could exceed +15C as early as late Friday
afternoon south of I-94 and greater than +18C area wide by
early Saturday morning. Not only does this point to significant
capping (+12C at 700 mb is a typical subjective isotherm to
determine if convection is supported or suppressed), but +18C would
be one of the hottest readings on record in the MPX sounding
climatological record. With the nose of the LLJ to the north and
unfavorable 700 mb temperatures across the southern half or two
thirds of MN, the better bet is for any thunderstorm
development to remain across northern MN Friday night. If an
intense MCS can develop and track eastward on the periphery of
the ridge, there's an outside chance it can penetrate deeper
into the more unfavorable area, but chances remain quite high
the southern end of it will remain north of I-94.

The airmass set for this weekend is quite impressive. The
strength of the ridge across the Ohio Valley will lead to
climatologically extreme heights and temperatures aloft across
parts of the Great Lakes and Upper Midwest. 850 mb temperatures
are expected to reach +25 to +27C with 925 mb temps of +28C to
+32C. This type of airmass will support highs in the mid 90s to
mid 100s. NBM highs have been running too cool, with some areas
below the NBM 5th percentile Saturday and Sunday. This is
likely due to bias correction from the last few weeks which
largely experienced anomalously cold temperatures. Forecast
soundings indicate mixing will be better than earlier expected
with gusts of 25 to 35 kts. This, combined with very hot air
aloft, points to the likelihood that temperatures could reach
what 850 and 925 mb temps suggest with dew points likely a bit
lower than what has been forecast. Increased highs to the mid to
upper 90s Saturday, with low to mid 100s out toward Madison.
Heat indices are still forecast to range from 105 to 110. The
watch was also upgraded to a warning across much of the rest of
the area beginning Saturday. Kept the watch going for portions
of western WI and central MN where slightly cooler temps could
lead to sub-warning heat indices, but even these areas will
probably be upgraded in the future.

Gusty winds Saturday night with dew points remaining in the
upper 60s to lower 70s will keep low temperatures well into the
70s or even low 80s. One thing to watch will be an approaching
front from the west as a shortwave progresses northeast across
the Plains. Some guidance bring the front into western MN at
least for a time Saturday night before retreating back to the
west early Sunday. Sunday shoudn't be quite as hot with the
intense bubble of hot air modifying some from Saturday, but
another day with heat indices around 105 is likely.

A cold front will push through Sunday night as a shortwave
breaks down the northwestern portion of the large ridge. The
ridge will keep southwest flow over the Plains and Upper Midwest
and won't allow the front to stray too far southeast. Continued
moisture advection along the boundary and favorable jet
dynamics will mean repeated rounds of showers and thunderstorms
early next week. There is some uncertainty where the boundary
will stall, but generally southern/eastern MN and WI southward
stand the best chance at heavy rainfall totals through midweek.
If the ridge is a bit stronger than forecast, then this could
shift northwest some. One thing that seems more certain will be
a significant cool down, especially with post frontal showers
and storms next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1221 PM CDT Thu Jun 19 2025

Clouds are expected to increase through the afternoon, but cigs
will remain VFR. Still uncertainty on where late afternoon
storms may develop, but the best chances look to be across far
eastern Minnesota and western Wisconsin. For that reason, have
introduced -TSRA for our Wisconsin terminals through early
evening.

Overnight, storm chances increase with the help of a strong LLJ
that will also lead to some LLWS concerns for KRWF/KMKT/KMSP.
The best chance for storms will be along the I-94 corridor after
06z. Was unsure about how far west the storms will develop, so
only have a PROB30 for KAXN/KRWF. Winds will become southerly
overnight at around 10kts. A period of MVFR cigs/vis is
expected with this activity and MVFR ceilings will likely stick
around through the end of the period.

KMSP...Low chance for the development of some afternoon storms
between 21-23z. Have opted to wait and see if anything is able
to get going and adjust the TAF from there since confidence is
quite low. As mentioned above, there is much higher confidence
in the early morning round of storms with a return to VFR
conditions by late morning/early afternoon.

/OUTLOOK FOR KMSP/
FRI PM...VFR chc overnight MVFR/TSRA late. Wind S 10G20kts.
SAT-SUN...VFR. Wind SW 10-20G20-30kts.
MON...MVFR/RA likely, chc IFR/TSRA. Wind NW 10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for Douglas-Freeborn-Morrison-Todd.
     Extreme Heat Warning from noon Saturday to 9 PM CDT Sunday for
     Anoka-Benton-Carver-Chisago-Dakota-Goodhue-Hennepin-
     Isanti-Kanabec-Kandiyohi-Le Sueur-McLeod-Meeker-Mille
     Lacs-Pope-Ramsey-Rice-Scott-Sherburne-Sibley-Stearns-
     Steele-Stevens-Swift-Waseca-Washington-Wright.
     Heat Advisory from 2 PM Friday to noon CDT Saturday for
     Freeborn-Kandiyohi-Le Sueur-McLeod-Meeker-Sibley-Stevens-
     Swift-Waseca.
     Extreme Heat Warning from noon Friday to 9 PM CDT Sunday for
     Blue Earth-Brown-Chippewa-Faribault-Lac Qui Parle-Martin-
     Nicollet-Redwood-Renville-Watonwan-Yellow Medicine.
WI...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for Barron-Chippewa-Dunn-Eau Claire-Pepin-Rusk.
     Extreme Heat Warning from noon Saturday to 9 PM CDT Sunday for
     Pierce-Polk-St. Croix.

&&

DISCUSSION...Borghoff
AVIATION...Dye
Hazardous weather outlook, Jun 19, 2:48 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
348 PM CDT Thu Jun 19 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
348 PM CDT Thu Jun 19 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

A few severe thunderstorms are possible overnight, primarily
along and north of Interstate 94. Large hail is the primary
threat. Heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Extreme heat is expected beginning Friday across southwestern
Minnesota, expanding across the remainder of the area Saturday and
Sunday. Heat indices of 105 to 110 degrees are likely during the
afternoon. In addition, low temperatures will be in the mid 70s
to lower 80s, providing little relief from the heat.

Complexes of thunderstorms Friday night will be confined mostly to
northern Minnesota. However, some storms may impact parts of
central Minnesota and northwest Wisconsin. Large hail and damaging
winds would be possible.

Multiple rounds of thunderstorms are likely next week, with the
potential for heavy rain and flooding where thunderstorms train
over the same areas. The threat is highest from southern
Minnesota into western Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed overnight.

Borghoff

The radar

The Minneapolis radar (KMPX), 85 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

17 hail. Local standard time, as filed.

Hail, Polk

When
June 19, 6:08 PM CST to 6:17 PM CST
Where
Polk County, 0.69 mi S of Osceola Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.310, -92.700

Hail, St. Croix

When
June 19, 6:23 PM CST to 6:27 PM CST
Where
St. Croix County, 0.49 mi W of New Richmond Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.150, -92.540

Hail, St. Croix

When
June 19, 6:24 PM CST to 6:34 PM CST
Where
St. Croix County, 3.23 mi WSW of Star Prairie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.180, -92.590

Several reports of hail up to 1.75 inches in diameter northwest of the New Richmond Regional Airport along County Highway CC and County Road C.

Hail, St. Croix

When
June 19, 6:25 PM CST to 6:31 PM CST
Where
St. Croix County, 3.68 mi WSW of Star Prairie
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.180, -92.600

Hail, St. Croix

When
June 19, 6:27 PM CST to 6:38 PM CST
Where
St. Croix County, 1.47 mi SSE of New Richmond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.100, -92.520

Hail, St. Croix

When
June 19, 6:28 PM CST to 6:38 PM CST
Where
St. Croix County, 0.69 mi S of New Richmond
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.110, -92.530

Several reports of hail up to 1.75 inches in diameter within the city of New Richmond along WI-65. The largest hail was reported near the intersection of East Richmond Way and 140th Street.

Hail, St. Croix

When
June 19, 6:28 PM CST to 6:36 PM CST
Where
St. Croix County, 1.69 mi NW of New Richmond Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.170, -92.550

Pea to quarter to size hail reported.

Hail, St. Croix

When
June 19, 6:31 PM CST to 6:35 PM CST
Where
St. Croix County, 2.07 mi WNW of New Richmond Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.160, -92.570

Hail, St. Croix

When
June 19, 6:34 PM CST to 6:40 PM CST
Where
St. Croix County, 0.69 mi S of New Richmond
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.110, -92.530

Hail, St. Croix

When
June 19, 6:34 PM CST to 6:40 PM CST
Where
St. Croix County, 0.49 mi W of New Richmond
Measured
1 in hail
Reported by
Public
Coordinates
45.120, -92.540

Hail, St. Croix

When
June 19, 6:36 PM CST to 6:38 PM CST
Where
St. Croix County, 0.49 mi W of New Richmond
Measured
1.25 in hail
Reported by
Public
Coordinates
45.120, -92.540

Hail, St. Croix

When
June 19, 6:50 PM CST to 7:03 PM CST
Where
St. Croix County, 0.49 mi E of Baldwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.370

Hail, St. Croix

When
June 19, 6:52 PM CST to 7:03 PM CST
Where
St. Croix County, Baldwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.380

Hail, St. Croix

When
June 19, 6:53 PM CST to 7:03 PM CST
Where
St. Croix County, Baldwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.970, -92.380

Hail, St. Croix

When
June 19, 6:55 PM CST to 7:03 PM CST
Where
St. Croix County, 1.2 mi SE of Baldwin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.960, -92.360

Hail, Pierce

When
June 19, 7:03 PM CST to 7:18 PM CST
Where
Pierce County, 0.49 mi E of Spring Valley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.850, -92.240

Hail, Pierce

When
June 19, 7:32 PM CST to 7:38 PM CST
Where
Pierce County, 4.86 mi N of Plum City
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.700, -92.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277066, 1277598, 1265626, 1277600, 1277627, 1265627, 1277630, 1277601, 1277603, 1277604, 1277634, 1277638, 1277653, 1277651, 1277656, 1275466, 1275467.